Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Stuffy nose, diagnosed with staph infection, taken Mupirocin, pain under eye. CT scan showed hypoplastic frontal sinus. What could it be?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2292 Questions
Question
Hi, I moved to England last year and just moved back to LA but right after moving to England I started suffering terrible stuffy noses and under my eyes. I've just recently been diagnosed with a staph infection (applied Mupirocin for 10 days) in my left nostril and now I have terrible pain under my left eye (sinuses) (Ct came back clear except for severly hypoplastic frontal sinuses?) left jaw has just begun to hurt in the last two days... I don't know whether to go see my family Dr or ER? any suggestions on what it could be?...I've also been getting a metallic taste on occasion and the last couple of days I've had a like a slight burning sensation on my tongue which kind of goes away when I brush it.
Posted Sun, 22 Jul 2012 in Ear, Nose and Throat Problems
Follow-up: Stuffy nose, diagnosed with staph infection, taken Mupirocin, pain under eye. CT scan showed hypoplastic frontal sinus. What could it be? 7 minutes later
oh and my throat has felt a bit "hollow" and sore/hoarse as well as the front of my neck on the left side feels like the muscle is pulled. and I forgot to list on the Medications Norco 10/325
 
 
Answered by Dr. Naveen Kumar 3 hours later
Hi,

Thanks for the query

The symptoms you perceive could be either due to vasomotor rhinitis or Allergic rhinitis.

With regards to the CT scan the sinuses are clear, which indicates any infection of the sinuses. So the most probable cause could be either vasomotor rhinitis or allergic rhinitis. Both of the above two conditions present in a similar fashion, the exception being vasomotor rhinitis, which is due to non-allergic condition of the nose.

The infection in the nostril could be due to the dryness of the nose following the cold climate in England. Similarly, the sore throat is also because of the same problem. Due to stuffiness of the nose, the nostrils get blocked and you tend to breathe through the mouth. Mouth breathing and the prevailing chill weather, causes dryness of the throat, which will further worsen the problems and leads to throat discomfort.

My suggestion to you is to drink plenty of warm water and use saline nasal spray 3-4 times a day (to keep the nasal mucosa moist and decongest the nose), followed by steam inhalation. Also, you will require medicines such as steroid nasal spray (such as fluticasone or momentasone), an antihistaminic such as fexofenadine or cetrizine for few days and oral steroids for 2-3 days. Avoid chilled beverages, coffee and smoking if any.

Regarding burning sensation on the tongue and metallic taste in the mouth, these symptoms are the side effects of the medicines you are taking.

Please consult your doctor at the earliest and get treated accordingly.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Stuffy nose, diagnosed with staph infection, taken Mupirocin, pain under eye. CT scan showed hypoplastic frontal sinus. What could it be? 1 hour later
Thank you for your quick reply. My nose is no longer stuffy (i can breath with my mouth closed)but it constantly drains and I am constantly having to clear my throat of its XXXXXXX drainage". Also, was wondering could I possibly have staph of the sinuses? Considering I've already had staph of the nose? There has been blood but I chalked it up to dryness because it was so minor. I'm just worried now that my jaw has started to hurt. What are the symptoms of staph of the sinuses if that is such a thing? Which medications are giving me the symptoms? Thanks.
 
 
Answered by Dr. Naveen Kumar 1 hour later

Hi

Thanks for writing back

To explain to you in detail, due to long standing nasal congestion (allergy or vasomotor problem) and nasal block, there can be negative pressure developed behind the obstruction causing blockage of the sinus opening, leading to stagnation of the secretions. Stagnated secretions get infected giving rise to various symptoms.

Long standing (chronic sinusitis) nasal block produces symptoms such as nasal congestion, facial pain, headache, night-time coughing, thick discharge, feeling of facial 'fullness' or 'tightness' that may worsen when bending over.

Generally, the bacteria noticed during sinus infection is streptococcus pneumoniae (also called pneumococcal pneumonia or pneumococci), which is found in 20% of adults and 43% of children with sinusitis. This is followed by H. infuenzae and staphylococcus aureus (6% of adult cases).

Q: But it constantly drains and I am constantly having to clear my throat of its XXXXXXX drainage".
A: In chronic sinusitis there is post nasal discharge draining from the behind the nose into the throat which will be causing throat discomfort, repeated hawking and cough.

Q: Also, was wondering could I possibly have staph of the sinuses? What are the symptoms of staph of the sinuses if that is such a thing?
A: There could be the presence of staphylococcal organisms in the nose causing sinusitis, which can be confirmed with the swab taken from the nose and sent to lab for culture and sensitivity. The symptoms of all the bacterial sinusitis are similar as I mentioned above. It does not vary with the type of bacteria invloved.

Q: Which medications are giving me the symptoms?
A: Topomax can cause recurrent upper Lyrica and Opana.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor